Advertisement

Public health officials are “very” concerned about the lab-confirmed presence of the powerful opioid carfentanil in the NWT.

“Confirmation of this drug in the NWT is very concerning to all those involved in addressing the opioid crisis. All those who use, provide, or are part of the response to illicit drug use in NWT, including experienced users, should be alarmed that carfentanil is present in NWT drugs,” Dr. Andy Delli Pizzi, deputy chief public health officer, said in a news release Wednesday.

These containers represent the lethal doses of heroin, fentanyl and carfentanil.
photo courtesy of New Hampshire Public Radio

The discovery follows several non-fatal overdoses due to suspected opioids in the territory in the last month.

RELATED REPORTING: Fentanyl making resurgence in NWT, police warn

Carfentanil is among the most toxic known opioids, with studies showing it is 10,000 times more toxic than morphine, 4,000 times more toxic than heroin, and 100 times more toxic than fentanyl. Reversing the effects of carfentanil might require more than one dose of naloxone, a medication that blocks opioid overdoses.

The drug and related synthetic compounds can cause immediate and unexpected overdoses, even in frequent users with high levels of drug tolerance. Ingesting small amounts can lead to overdose and death.

The Office of the Chief Public Health Officer (OCPHO) warns the public against touching or handling any suspicious substance and advises that unintentional exposure to pure fentanyl or carfentanil can cause severe harm or death.

If an overdose is suspected, members of the public should call an ambulance or the local health centre.

Overdose signs and symptoms include:

  • Slow or absent breathing
  • Lips and nails are blue
  • Person is not moving
  • Person is choking
  • Gurgling sounds or snoring
  • Severe sleepiness
  • Person can’t be woken up
  • Skin feels cold and clammy

“The (federal) Good Samaritan Drug Overdose Act protects people involved in an overdose from being charged for possession of a controlled substance. This law encourages anyone to call for help if they witness or experience an overdose,” the OCPHO said.

Naloxone kits are available at all hospitals, health centres and pharmacies in the NWT.

Advertisement

Blair McBride

Blair McBride covers the Legislative Assembly, business and education. Before coming to Yellowknife he worked as a journalist in British Columbia, Thailand and Ontario. He studied journalism at Western...

Leave a comment

Your email address will not be published.